MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 RT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 RT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 74023251
Medical Device Problem Codes Break (1069); Unstable (1667)
Health Effect - Clinical Codes Pain (1994); Joint Laxity (4526)
Date of Event 06/17/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery performed on (b)(6) 2010, the patient started to experience pain on the knee and it felt unstable.The patient did not suffered any injury or accident.On a revision surgery, performed on (b)(6) 2021 it was determined that the journey articular insert bcs standard 5-6 right 9mm broke off, so it was retrieved and a revision journey articular insert bcs std 5-6 rt 9mm was inserted as a replacement.Current status of the patient is unknown.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The as received tibial insert showed a fractured post with wear and deformation on the posterior surfaces of the fractured post tip.There was also wear and deformation at the base of the post which remained on the tibial insert.Additionally, wear, deformation, and scratching were observed on the articulating surface of the insert.Slight damage was observed on the anterior periphery of the insert.The post tip itself showed damage on the posterior and inferior surfaces.No material or manufacturing defects were observed in the component during investigation.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that without the requested clinical information, a thorough medical investigation cannot be rendered nor can the root cause of the reported pain and instability be determined.Based on the information provided, this patient denies trauma and was revised.Per the complaint, it was determined that the journey articular insert bcs standard 5-6 right 9mm broke off, and it was retrieved and a revised to a journey articular insert bcs std 5-6 rt 9mm was inserted as a replacement.The impact to the patient beyond that which has already been reported cannot be determined.Should any additional medical information be provided, this complaint would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Possible causes could include but not limited to patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JOURN ART INS BCS STD 5-6 RT 9
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12119163
Report Number1020279-2021-05711
Device Sequence Number4429227
Product Code JWH
UDI-Device Identifier03596010555137
UDI-Public03596010555137
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/17/2020
Device Model Number74023251
Device Catalogue Number74023251
Device Lot Number10DM10583
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/21/2021
Supplement Date Received by Manufacturer03/18/2022
Initial Report FDA Received Date07/05/2021
Supplement Report FDA Received Date03/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/20/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale